Chemotherapy-Induced Neuropathy: Treatment by Decompression of Peripheral NervesDellon, A. Lee M.D.; Swier, Patrick M.D.; Maloney, Chris T. Jr. M.D.; Livengood, Melvin S. D.P.M., M.P.H.; Werter, Scott D.P.M.
Plastic surgeons encounter clinical problems related to cisplatin and tactual chemotherapy most often related to soft-tissue injury resulting from extravasation of the drug during intravenous infusion therapy. 1,2 Cisplatin 3-5 and paclitaxel, 6-8 however, each cause a painful chemotherapy-induced neuropathy resulting from their binding to tubulin in the axoplasm. This results in a decrease in the slow component of anterograde axoplasmic transport that makes the peripheral nerve susceptible to chronic nerve compression. In a study from 1984, postmortem histological examination demonstrated concentrations of cisplatin in the peripheral nerve at the same level as in the tumor, approximately 3 μg/g, whereas the cisplatin levels in the central nervous system were low, approximately 0.2 μg/g, because cisplatin does not cross through the blood-brain barrier. 3 A similar mechanism in diabetes results in a susceptibility to chronic nerve compression 9,10 that can be reversed by decompression of the peripheral nerve. 11 Clinical success with this approach has resulted in restoration of sensation and relief of pain in 80 percent of patients, including both upper and lower extremity nerve compression sites. 12-15 This subject has been reviewed recently. 16 Similar success in the basic science model of cisplatin neuropathy in the rat 17 provided a basis to apply this approach to patients with disabling symptoms of chemotherapy-induced neuropathy.
Plastic and Reconstructive Surgery: Volume 114(2) August 2004 pp 478-483